Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Denver/Boulder, CO

July 25, 2006Douglas County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 25, 2006, 4:09 PM MDT for Douglas County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2006, 4:09 PM MDT (22:09 UTC)
Expired
Jul 25, 2006, 6:15 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Douglas County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2318 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 252211
FFWBOU
COC035-260015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
409 PM MDT TUE JUL 25 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 615 PM MDT

* AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 5 MILES SOUTHWEST OF
  WESTCREEK...OR ABOUT 30 MILES NORTHWEST OF COLORADO SPRINGS. THIS
  STORM WAS MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTCREEK.

AUTOMATED RAIN GAUGES INDICATE THAT UP TO 0.60 INCH OF RAIN HAS 
FALLEN FROM THIS STORM IN THE LAST 20 MINUTES IN THE HAYMAN BURNED 
AREA OF DOUGLAS COUNTY. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE 
CREEK...SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST 
CREEK...AND OTHER TRIBUTARIES OF THE SOUTH PLATTE RIVER. ROCK SLIDES 
OR MUD FLOWS CAN ALSO BE EXPECTED ACROSS RURAL ROADS.

LAT...LON 3922 10524 3913 10532 3914 10508 3921 10511
      3926 10518

$$
2 follow-up statements
000 
WGUS75 KBOU 252239
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
436 PM MDT TUE JUL 25 2006

COC035-260015-
DOUGLAS CO-
436 PM MDT TUE JUL 25 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
SOUTHWESTERN DOUGLAS COUNTY...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN FROM A THUNDERSTORM 5 MILES EAST OF WESTCREEK...OR ABOUT
24 MILES NORTHWEST OF COLORADO SPRINGS. THIS STORM WAS MOVING EAST AT
15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESTCREEK.

AUTOMATED RAIN GAUGES INDICATE THAT 0.60 TO 1.20 INCHES OF RAIN HAVE 
FALLEN FROM THIS STORM ACROSS THE SOUTHERN POTION OF THE HAYMAN 
BURNED AREA IN SOUTHWESTERN DOUGLAS COUNTY SINCE ABOUT 4 PM.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. ROCK SLIDES OR MUD FLOWS CAN
ALSO BE EXPECTED ACROSS RURAL ROADS.

LAT...LON 3922 10524 3913 10532 3914 10508 3921 10511
      3926 10518

$$
000 
WGUS75 KBOU 252350
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
542 PM MDT TUE JUL 25 2006

COC035-260015-
DOUGLAS CO-
549 PM MDT TUE JUL 25 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
SOUTHWESTERN DOUGLAS COUNTY...

AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT TO MODERATE RAINFALL IS EXPECTED FOR THE HAYMAN BURNED AREA OF 
SOUTHWESTERN DOUGLAS COUNTY THROUGH 6:30 PM.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESTCREEK.

AUTOMATED RAIN GAUGES INDICATE THAT 0.50 TO 1.30 INCHES OF RAIN HAVE 
FALLEN ACROSS THE SOUTHERN PORTION OF THE HAYMAN BURNED AREA IN 
SOUTHWESTERN DOUGLAS COUNTY SINCE ABOUT 4 PM.

THE WEST CREEK FIRE DEPARTMENT ESTIMATED THAT 1.00 INCH OF RAIN FELL 
IN WEST CREEK AND THERE WERE SOME EARLY REPORTS OF FLOODING. 

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. ROCK SLIDES OR MUD FLOWS CAN
ALSO BE EXPECTED ACROSS RURAL ROADS.

LAT...LON 3922 10524 3913 10532 3914 10508 3921 10511
      3926 10518

$$

RJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:45 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 25, 2:45 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT TUE JUL 25 2006

.SHORT TERM DISCUSSION...TNGT...WEAK SHORTWAVE CURRENTLY MOVING INTO
NORTHWEST COLORADO. AIRMASS UNSTABLE AHEAD OF WAVE...WITH
NEIGHBORING RADARS SHOWING SCATTERED CONVECTION OVER MOUNTAINS AND
FOOTHILLS SPREADING ACROSS ADJACENT PLAINS. CURRENT PRECIPITABLE
WATER VALUES INCREASED TO AROUND 1.25 INCHES ACROSS THE PLAINS...
COULD SEE SOME LOCALLY HEAVY RAIN. BUT CONVECTION PUSHING STEADILY
EASTWARD... SO NOT TOO CONCERNED ABOUT SLOW-MOVING STORMS.  STORMS
WILL CONTINUE MOVE ACROSS REMAINDER OF PLAINS THIS EVENING AS
SHORTWAVE CONTINUES TO MOVE EASTWARD.  CURRENT SCATTERED POPS LOOK
ON TRACK AS THERE APPEARS TO BE A LACK OF A LOW LEVEL FOCUS TO
WARRANT AN INCREASE IN COVERAGE.  SHORTWAVE TO EXIT THE REGION
AROUND MIDNIGHT...SHOULD SEE MOST OF THE CONVECTION END AT THAT
TIME.  NAM KEEPS SOME LIGHT QPF ACROSS PLAINS AFTER MIDNIGHT... BUT
ALSO INDICATES WEAK QG DESCENT.  WILL KEEP THINGS DRY OVERNIGHT.

ON WEDNESDAY...AIRMASS WILL REMAIN FAIRLY MOIST...AS PRECIPITABLE
WATER VALUES HOVER BETWEEN 1 AND 1.30 INCHES ACROSS THE PLAINS.
MODELS SHOW A WEAK SHORTWAVE MOVING ACROSS THE AREA DURING THE
AFTERNOON. EXPECT AIRMASS TO BECOME MARGINALLY UNSTABLE BY THE
AFTERNOON. SHOULD SEE CONVECTION FIRST FIRE OVER THE HIGHER TERRAIN
THEN GRADUALLY SPREAD ACROSS THE PLAINS. AMOUNT OF CONVECTION IN
QUESTION...AS FORECAST SOUNDINGS SHOW SOME CIN LINGERING ACROSS
PLAINS. CURRENT POPS LOOK REASONABLE FOR NOW...WILL MAKE A MINOR
ADJUSTMENT TO THE PLAINS. NO CHANGE TO TEMPERATURE GRIDS.

.LONG TERM DISCUSSION...HOT HIGH PRESSURE RIDGE ALOFT PASSING OVER
THE GREAT BASIN ON THURSDAY MAKES ITS WAY EASTWARD ACROSS THE ROCKY
MTN REGION OVER THE WEEKEND. HOTTEST AIR ALOFT NEAR CENTER OF THE
RIDGE WITH 700 MB TEMPS UP AROUND 21C. THERMAL RIDGE AXIS NOW
PROGGED OVER THE FRONT RANGE AND NERN PLAINS OF COLORADO ON
SATURDAY. GFS MOS TEMP GUIDANCE INDICATING A MAX TEMP OF 100F AT
DENVER ON SATURDAY AND A 98F ON SUNDAY. REALLY CAN/T ARGUE WITH
THESE READINGS. RECORD HIGHS AT DENVER: 99F ON SATURDAY AND 101F ON
SUNDAY. MAX TEMP READINGS FARTHER OUT ACROSS THE PLAINS EVEN
HOTTER...PROBABLY AS MUCH AS 3-6 DEG F ABOVE THOSE OBSERVED ALONG
THE FRONT RANGE. WILL ALSO SEE A STEADY DECLINE IN PRECIPITABLE
WATER VAPOR DURING THE PERIOD WITH VALUES FALLING BELOW 0.75 INCH BY
00Z/SUNDAY. AS MID-LEVELS WARM AND STABILIZE SHOULD SEE A
CORRESPONDING REDUCTION IN CONVECTION...WITH THE CHANCE FOR T-STORMS
ON THE PLAINS BOTH FRIDAY AND SATURDAY NEXT TO NOTHING. HOWEVER WILL
KEEP A SLIGHT CHANCE OF AFTERNOON/EVENING T-STORMS OVER THE MTNS AND
FOOTHILLS THROUGH FRIDAY...BUT SEE CHANCES LOWERING TO NEAR ZERO BY
SATURDAY.

SUNDAY AND BEYOND...MODELS GENERALLY SHOW THE UPPER RIDGE WEAKENING
AND ITS AXIS SLOWLY SHIFTING EAST OF THE AREA BY MONDAY. TEMPS ALOFT
COOL SLIGHTLY AND PRECIPITABLE WATER VALUES GRADUALLY RISE AS
DEEPENING SWLY FLOW ON BACKSIDE OF RIDGE ACTS LIKE A CONVEYOR BELT
TO TRANSPORT SUBTROPICAL MONSOONAL MOISTURE UP FROM THE DESERT
SOUTHWEST. INITIALLY MOST OF THIS MOISTURE RICH AIR APPEARS TO
REMAIN WEST OF THE CONTINENTAL DIVIDE SUNDAY AND MONDAY...BUT BY
TUESDAY...AS FLOW ALOFT BECOMES MORE SOUTHERLY ORIENTED...COULD SEE
MORE OF THIS MOISTURE MAKING ITS WAY UP THE FRONT RANGE AND ACROSS
THE NERN PLAINS OF COLORADO. FOR THIS REASON WILL RAISE POPS
SLIGHTLY TO REFLECT THIS TREND. SHOULD ALSO SEE A GRADUAL DECLINE IN
DAYLIGHT TEMPS DURING THIS PERIOD...WHILE OVERNIGHT LOWS SHOULD
REMAIN QUITE MILD WITH THE HIGHER SPECIFIC HUMIDITIES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DL/BAKER
Hazardous weather outlook, Jul 25, 11:07 AM MDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT TUE JUL 25 2006

COZ030>051-261200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
THE MOUNTAINS...SPREADING ACROSS THE PLAINS DURING THE AFTERNOON AND
EARLY EVENING.  SOME OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAIN
ALONG THE EAST SLOPES OF THE MOUNTAINS AND OVER THE URBAN CORRIDOR.

A MOIST AND UNSTABLE AIRMASS WILL COMBINE WITH A WEAK UPPER LEVEL
DISTURBANCE TO PRODUCE THE SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE RIDGE BUILDING OVER THE REGION WILL BRING DRIER AND
WARMER CONDITIONS TO THE OUTLOOK AREA THROUGH SATURDAY...WITH
DAYTIME TEMPERATURES ON THE PLAINS HOVERING AROUND THE CENTURY MARK
LATE IN THE WEEK. DURING THIS PERIOD ONLY ISOLATED THUNDERSTORMS ARE
EXPECTED AND MAINLY OVER THE MOUNTAINS AND HIGHER FOOTHILLS. BY LATE
IN THE WEEKEND...ANTICIPATE A RETURN TO HIGHER HUMIDITIES AS WELL AS
AN INCREASE IN AFTERNOON AND EVENING THUNDERSTORMS. LOOK FOR THE
HIGH PRESSURE RIDGE TO WEAKEN AND SHIFT EAST ALLOWING MONSOONAL
MOISTURE TO FLOW UP FROM THE DESERT SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/BAKER

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.